The First Responders in the Nisga’a Valley have begun training to administer the antidote to people who have overdosed on opioids like fentanyl.
Naloxone (brand name Narcan) is a lifesaving medication that temporarily reverses overdose from opioid medications/drugs such as morphine, heroin, codeine or fentanyl. It has been a very important piece in the management of the fentanyl crisis that has been gripping British Columbia recently, and is being used more and more often by trained professionals and community members to save lives throughout the province. What does an overdose look like? People can overdose on many different medications or drugs, with different effects. Overdose on opioids starts out with severe sleepiness and slow breathing, with trouble walking or talking. It progresses to unresponsiveness, snoring, shallow or no breathing, cold clammy skin, blue lips and fingertips and very small pupils.
When someone has too much opioid in their system, such as from injecting a dose of drugs or taking too many of pills, or if they are taking opioids with another substance that can also make them sedated (such as alcohol), the biggest danger is the suppression of respiration. People die from opioid overdoses usually because the medication or drug causes their brain to stop their breathing. When the overdosed person is injected with naloxone, it reverses the effect of the opioids, causing the person to wake up and start breathing again. This effect is only temporary, lasting 30-90 minutes, and when the naloxone wears off the person could overdose again from the drugs already in their system, so they need to be seen by a healthcare professional after getting the lifesaving naloxone dose.
Many thanks to the First Responders for getting the training to offer this service to the community.
The First Responders in the Nisga’a Valley have begun training to administer the antidote to people who have overdosed on opioids like fentanyl.…
NVHA has recently launched a new website that we hope is easy for you to use and that the information about our programs and services are readily avai…Read More